Tennessee, 2025

Damaging Winds in Tennessee, May 25, 2025

May 25, 2025 · NWS MRX · 2 events in 2 counties and zones

A weak boundary progressed across Tennessee and further into Alabama and Georgia during the mid day and evening hours. Weak but supportive shear combined with instability helped power a mesoscale convective system that brushed Marion and Hamilton counties as the complex exited Tennessee, leading to a couple instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak boundary progressed across Tennessee and further into Alabama and Georgia during the mid day and evening hours. Weak but supportive shear combined with instability helped power a mesoscale convective system that brushed Marion and Hamilton counties as the complex exited Tennessee, leading to a couple instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 1:39 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 25, 1:39 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
339 PM EDT Sun May 25 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday night)
Issued at 207 PM EDT Sun May 25 2025

Key Messages:

1. Isolated to scattered showers and storms through Monday.

2. Monday night through Tuesday night, showers and storms will be
more widespread as the surface boundary moves closer to the
region.

Discussion:

In the upper levels, flow is more zonal today with a weak ridge
building into the Midwest and Southeast. By Monday, a ridge
builds into the Ohio River Valley and the Southeast. Tuesday and
Tuesday night a closed low will be over the Upper Midwest bringing
a trough down into the Tennessee Valley. At the surface, high
pressure over Canada is extending down into the Ohio Valley. A
weak surface low will move from East Texas to the Tennessee Valley
by Tuesday.

A weak boundary is currently over Middle Tennessee dipping
southward into Northwest Georgia. A line of showers and
thunderstorms will move through the region this evening. CAMs
show the possibilty of a few strong to severe storms near
Chattanooga this evening. Some strong storms are currently moving
through Middle Tennessee. Forecast soundings show CAPE around
1000 J/kg and effective shear around 35-40 knots near Chattanooga.

By Monday, the surface boundary moves into Central or Northern
Alabama and Georgia. Showers and thunderstorms will be isolated to
scattered again Monday. Confidence is fairly low on timing and
coverage. NBM guidance has been overdoing rain chances and CAMs
have been better. Confidence in widespread coverage will increase
Monday night through Tuesday night as the dynamics line up better
with the trough moving in and weak surface low bringing a boundary
into the region.

Forecast rain totals are lowest in Northeast Tennessee and
Southwest Virginia around 1 to 1.5 inches through Tuesday night.
Forecast rain totals are highest south of I-40, closer to the
boundary, at 2 to 3 inches through Tuesday night. Luckily, we have
had several days of dry weather but still flooding may become an
issue by Tuesday at the earliest.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 207 PM EDT Sun May 25 2025

Key Messages:

1. Showers and storms will continue through the end of the week with
the best coverage expected to be on Wednesday and Thursday. Some
storms could produce small hail due to falling freezing levels.

2. Temperatures will be slightly below normal, especially by next
weekend.

Discussion:

At the start of the period, a negatively-tilted trough and surface
low will be to our northwest with embedded shortwaves over our area.
With sufficient moisture still in place, chances for showers and
storms will continue as in previous days. The environment will be
modestly unstable with around 500 J/kg of MLCAPE and fairly uni-
directional flow, keeping severe chances limited.

On Thursday, an upper-level shortwave will move through the region
with a deepening closed low noted across the Great Plains. A surface
front will also approach the area from the northwest. During this
time, low-level flow will become more southerly and advect better
moisture into the area, evidenced by PWATs exceeding 1.4 inches. The
overall thermodynamic environment will be comparable but with
decreasing freezing levels due to height falls. The repeated
rainfall could also lead to isolated flooding. This may provide
better chances of small hail within storms. Heading towards Friday,
it is unclear if the aforementioned front will have passed through
the area or not, which will impact temperatures and overall rain
chances. By Saturday, it is likely that this front will have passed
to the south and east, leading to decreased rain chances and
continued mild temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun May 25 2025

Showers and possibly some thunder is expected this evening mainly
near CHA. Rain chances are lower for TYS and TRI but they will
likely see some sprinkles and possibly some showers but confidence
is low on timing and coverage near TYS and TRI. MVFR CIGs are
likely late tonight and tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  80  64  74 /  70  70  80  80
Knoxville McGhee Tyson Airport, TN  60  78  62  75 /  70  60  80  90
Oak Ridge, TN                       59  78  62  74 /  70  50  80  90
Tri Cities Airport, TN              56  73  57  68 /  60  40  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...McD
LONG TERM....BW
AVIATION...McD
Hazardous weather outlook, May 25, 1:50 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 PM EDT Sun May 25 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-262000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
350 PM EDT Sun May 25 2025 /250 PM CDT Sun May 25 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe storms this evening, mainly
south of I-40. If strong storms in Middle Tennessee are able to
hold together the main threat will be damaging straight line
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

By Tuesday, the risk for flooding issues will increase with 2 to 3
inches possible south of I-40 by Tuesday night with more rain
expected later in the week.

The risk for severe storms will be low but nonzero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 25, 3:55 PM CST
Where
Marion County, 0.69 mi S of Jasper
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.070, -85.630

Widespread trees and powerlines were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
May 25, 5:30 PM EST
Where
Hamilton County, 1.49 mi SSW of North Chattanooga
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.050, -85.310

Large tree blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263160, 1263161.